Jump to content
The End of my Addiction
EraserHead

Weird BAC side effect

Recommended Posts

EraserHead

Hi there,

I'm on Day 85 of a baclofen regimen, and experiencing a weird side effect that I'm wondering if anyone else has experienced.

Basically, a few hours after the third dose -- this would usually mean late in the evening -- I start hearing/feeling a "whooshing" sound inside my head, as if I was feeling blood rushing through veins or something. It occurs a couple inches behind the temples, simultaneously on both sides. It usually only occurs occasionally, but last night as I was trying to go to sleep it started occurring every 3 seconds; not frequently enough to coincide with my heart rate. I started to get worried, but then realized that my worry might be exacerbating it... I got out of bed, sat on the sofa and turned on the light, and was able to use some focused breathing techniques to make it go away after 10 minutes or so.

Anyhow, has anyone on BAC ever experienced this??

Thanks!

EH

Share this post


Link to post
Share on other sites
Molly78

I used to get exactly this at night time -  my last dose was at teatime - ie when the accumulated doses causes the highest blood levels.  It was much worse the first time I tried using bac, when I was still drinking while titrating up.  Sometimes I would forget whether I had taken my dose & took an extra dose by mistake - then I would wake in the early hours with this sound driving me demented!  The second time I titrated up I stopped drinking first & hardly noticed it.  I am still sometimes aware of it again if  I drink alcohol

Some people describe this as "tinnitus" which is as near you can come to giving  it a single name, but it's not the same.  It's exactly as you describe, fairly regular but not quite in time with your pulse.  It's possible to ignore it when you're up & about & doing things, but it used to drive me mad in bed at night. 

I have no idea what the explanation is, I assume it's related to overstimulation of GABA-b receptors.  HDB is relatively in it's infancy, so I guess it will be more widely described as more people come on board.  I don't recall it being mentioned in the recent trials reported in Berlin, but I didn't particularly look for it - if it was I suppose it would be described by researchers as "tinnitus" because no one who hasn't experienced it would recognise the phenomenon.

You don't say whether you are still drinking - that will make it a lot worse as bac & alcohol augment each other.

I wonder if others will come along who recognise your description?

Share this post


Link to post
Share on other sites
EraserHead

@Molly78 Thank you for your input! I feel much better knowing at least one other person has had this experience and lives to tell about it! ;-)  As someone who used to play guitar through loud amplifiers, I can corroborate that it is definitely NOT tinnitus! For lack of a more clinical term, I'm calling it "Brain Whoosh"... And my experience was the same as yours: Last of 3 doses in the evening, and it would really hit a few hours later when I was trying to go to sleep. And yes, I have been still drinking alcohol, though somewhat abated from my prior habits, now perhaps 3-4 glasses of wine per evening. But I suffered from a head injury last year that landed me in the hospital with a small brain bleed, so it had me a bit worried.

To provide a little more information, I have been continuing to drink because I wanted to be able to recognize it when I hit "the switch." But I'm up to 300mg now, and no switch yet. I also take a handful of supplements every day, and it occurred to me yesterday that I should look into whether any of them affect GABA-b... Turns out one of them does: AMPK Activator, of which I have been taking around 600mg throughout the day. So I cut that one right out, and yesterday I noticed markedly less "whoosh" activity despite drinking 3 glasses of wine at dinner and another when I returned home.

So could my failure to hit the switch, and/or the Brain Whoosh be attributed to AMPK intake? Maybe so, maybe not. But my plan is to back off to 280 for the rest of the week, and then slowly creep up to a max of 350 to see if "the switch" comes. I'm not sure how high anyone around here has ever had to go, but I don't feel I was ever as bad as Olivier got in his book, though his switch came at 270, I think.  

Share this post


Link to post
Share on other sites
Molly78
19 hours ago, EraserHead said:

I have been continuing to drink because I wanted to be able to recognize it when I hit "the switch."

Well, that's one way of doing it, I suppose.  But actually, I never did "hit my switch" when I was drinking.  I got up to high doses - about 250 mg a day (I'm only 5'2" & slightly built) - & I was getting through a bottle of wine a day (down from 2, but not what I'd hoped) plus all this bac, then because I was drunk I would forget whether I'd had my last dose, take another one, wake up with the "Brain Whoosh (good description!)....well, you get the picture.  I just gave up.

A year later when my drinking was once again making my life a misery, I just stopped.  Then I went up quite fast on the bac, with few SE.  Don't get me wrong I could not have stopped if I didn't have the reassurance, or hope, that bac would help me.  And it did.  I found that I could cope without the alcohol.  The Christmas came round & parties so I had a few glasses of wine - & to my amazement,  that's all I wanted.  I could stop!  This had never happened to me before!

That was December 2013.  Since than I have had about 12-14 units a week - habit is really hard to break, even when you don't need it, you still want it. Even though you don't get the high, you just feel sleepy & a bit bleughh.  Finally in the last few weeks extinction has kicked in.  I have just stopped drinking completely, at home anyway.  I will probably have a few glasses at Book Group or when I go out.

Well that's my story.  Plenty of people here describe "the switch" you are looking for.  Hopefully some of them will chime in.

  • Like 2

Share this post


Link to post
Share on other sites
EraserHead

@Molly78 Well, you've convinced me that perhaps I should just stop drinking, then, since it sounds like the switch will be apparent enough when it comes. And you cracked me up about forgetting if you've taken a dose and then taking another, since I've totally done that as well! In fact, it probably led to my excessive Brain Whoosh scare the other day! A year ago, when I had the aforementioned head injury, I stopped drinking for a couple months, and realized how good I could feel. Somehow I started up again, which got me down the trail of this bac thing. Hearing about your experience has given me a great deal of encouragement, since you're actually the first person I've talked to about it. Being able to have a few glasses of wine at Christmas -- without staying up after everyone else has gone to bed and finishing another bottle by myself, only to be the only hung-over person the next morning -- is exactly what I would like to be able to do!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...